Board Review: Toxicology
A 55 year old farmer presents to the ED with disorientation. He is drooling and short of breath. On exam, he has pinpoint pupils and wheezes. His HR is 50, RR 24, BP: 90/50, SPO2: 96%. You promptly remove his clothes, bring him for decontamination, and begin supportive measures. Atropine should be given until there is:
A. Improvement in hypotension
B. Improvement in heart rate
C. Decrease in respiratory secretions
D. Improvement in mental status
Answer: C. Decrease in respiratory secretions
This patient is presenting with organophosphate poisoning/cholinergic crisis. This occurs because organophosphates irreversibly inhibit acetylcholinesterase, which subsequently increases acetylcholine at the level of the synapse. The symptoms of cholinergic crisis can be remembered with the mnemonic DUMBBELS: Diarrhea, Urination, Miosis, Bradycardia, Bronchospasm, Emesis, Lacrimation, Salivation. Atropine works to competitively bind the muscarinic receptors, which subsequently prevents acetylcholine binding. It should be given until respiratory secretions and bronchoconstriction improve. Other treatment options include pralidoxime which reactives acetylcholinesterase, allowing more breakdown of acetylcholine, as well as benzos if seizures or muscular fasciculations are present.
Watson WA, Litovitz TL, Rodgers GC Jr, et al. 2002 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 2003; 21:353.
Eddleston M, Roberts D, Buckley N. Management of severe organophosphorus pesticide poisoning. Crit Care 2002; 6:259.